Here we describe a case of propofol-related infusion syndrome (PRIS) in a child with malignant refractory status epilepticus treated with partial-exchange blood transfusion (PEBT), an innovative method of resuscitation that has the potential to reduce the mortality rate associated with this syndrome. Our patient is a 4-year-old boy with malignant status epilepticus associated with bacterial meningitis. Propofol was used because of persistent seizure activity refractory to adequate doses of phenytoin, phenobarbital, levetiracetam, and midazolam infusion at 0.7 mg/kg per hour. Propofol was escalated from 0.6 mg/kg per hour to an electroencephalogram-burst-suppressing dose of 15.6 mg/kg per hour. Signs of PRIS were noticed after 48 hours on propofol. The severe bradycardia responded only to infusions of calcium gluconate. PEBT corrected all the cardiac abnormalities and returned enough hemodynamic stability to permit continuous veno-venous hemodialysis for renal failure and removal of toxins. PEBT is a safe and innovative option for correcting the metabolic abnormalities that result in cardiac dysfunction, which is typically the most serious and usually terminal event in PRIS. When done with small aliquots, it avoids the severe hemodynamic instability that is usually a hindrance with hemodialysis, continuous veno-venous hemodialysis, and extracorporeal membrane oxygenation, which are other methods of supporting these children during the crisis that are mentioned in the literature.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below